Tornadoes · United States · Idaho · 2005
F0 tornado, Carey, Idaho, May 5, 2005
This F0 tornado ran 0.4 miles across Blaine County on May 5, 2005, touching down at 7:51 PM MDT and reaching 50 yards wide. It killed nobody, and did $110,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 5, 2005
- Touchdown
- 7:51 PM MDT (01:51 UTC)
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- County
- Blaine County
- Touchdown point
- 43.300, -113.950
- Lift-off point
- 43.300, -113.950
- Record number
- 168
What the Weather Service recorded
Did damage to two wheel-line irrigation systems and two center pivot irrigation systems.
M & J Auto Body Repair shop had roof lifted off building. Top two rows of cinder blocks blew down and some away from structure. Adamson's Shell Service Station sustained minor roof damage. One trailer at MK Trailers was lifted by tornado and flew through the air across the road some 100 yards. Many homes lost roof shingles. Several metal road signs bent in half. Many large tree limbs twisted off and/or broken. Empty gas tank at the airport blown off stand. Power poles and lines downed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at May 5, 2:30 PM MDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 5, 2:30 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 230 PM MDT THU MAY 05 2005 .DISCUSSION...WET PATTERN TO CONTINUE FOR NEXT 7 DAYS. UPPER 5H LOW HAS MOVED INLAND INTO CENTRAL CA. DEEP SOUTHERLY FLOW AHEAD OF THIS LOW IS TRANSPORTING PLENTY OF MOISTURE INTO CWA THIS AFTERNOON (NOTE: LOWER 50 DEWPTS ACROSS REGION). ONE WAVE RACED NORTH ACROSS FCST/A THIS MORNING AND COOLED TEMPS SO AREA IS A BIT SLOWER TO RECOVER WITH WARM TEMPS. HOWEVER...TEMPS SHOULD RECOVER LATER THIS AFTERNOON AND WITH RADAR TRENDS SHOWING CONVECTION DEVELOPING SOUTH AND WEST WOULD EXPECT CONVECTION TO BE WIDESPREAD THIS EVENING. HAVE USED THE NAM MODEL FOR THE FIRST 48 HRS TO GET TIMING OF CONVECTION/WAVES. MAIN THREAT FROM TSTMS SHOULD BE HEAVY RAIN AND WIND GUSTS. 7H WINDS 30+KTS BUT NOT MUCH SHEAR. PRECIP SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT. UPPER LOW FCST TO MOVE TO SOUTHEAST IDAHO BY FRIDAY NIGHT. SHOULD BE QUITE ACTIVE FRIDAY AFTERNOON/EVENING AS 7H TROF APPROACHES AREA AND STALLS. CONVECTION WILL CONTINUE WELL INTO THE EVENING BUT GRADUALLY DIMINISH AFTER MIDNIGHT. WRAP-AROUND MOISTURE SATURDAY MORNING (DEPENDS ON HOW FAST UPPER LOW MOVES EAST). SNAKE VALLEY WINDS WILL INCREASE DURING THE AFTERNOON (SAT)WITH MODERATE SFC GRADIENT (20-30MPH). UPPER RIDGE WILL BUILD INTO AREA FOR SATURDAY NIGHT AND SUNDAY ALTHOUGH WITH PLENTY OF LOW-LEVEL MOISTURE DECIDED TO KEEP ISOL POPS ACROSS AREA. NEXT UPPER LOW MOVES INTO THE COAST ON MONDAY AND SPREADS WARM FRONT PRECIP INTO FORECAST AREA EARLY MONDAY MORNING. THIS UPPER LOW WILL BE A SIMILAR PERFORMER WITH TRACK ACROSS SOUTHERN ZONES. THIS SYSTEM MAY NOT HAVE QUITE AS DEEP MOISTURE/FETCH THAT THIS CURRENT SYSTEM HAS. EVENTUALLY THIS SYSTEM WILL DEPART AREA WEDNESDAY NIGHT (DEPENDING ON TIMING OF UPPER LOW). AS A RESULT...SCT/LIKELY POPS THROUGH THE PERIOD. UPPER RIDGE BUILDS BACK INTO AREA ON THU. WINTHER && .PIH WATCHES/WARNING/ADVISORIES...NONE. && WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 5, 6:00 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 600 AM MDT THU MAY 05 2005 IDZ017>025-031-032-061200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS- UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN- LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS- CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION- WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 600 AM MDT THU MAY 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES. WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Boise Airport, ID (KBOI), 00:00Z
1.9 hours before the tornado, 184 km from the path. May 6, 2005.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1070 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 8.2 K/km
Boise Airport, ID (KBOI), 12:00Z
10.1 hours after it, 184 km from the path. May 6, 2005.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Hailey - Friedman Memorial (SUN), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:50 UTC | 62.6 | 44.6 | 130° 9 kt | 1008.1 | VCSH | |
| 01:45 UTC | 55.4 | 42.8 | 220° 12 kt | 29 | 1010.5 | TSRA |
| 02:45 UTC | 46.4 | 46.4 | 340° 8 kt | 1010.5 | VCSH | |
| 03:45 UTC | 46.4 | 44.6 | 340° 8 kt | 1010.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pocatello radar (KSFX), 105 km away, was scanning. The volume nearest the touchdown began at 01:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are
The other tornadoes of May 5, 2005
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.